Dense Fog, Southeast Utah
- When
- December 14, 7:30 PM MST to December 15, 12:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Weather spotters indicated visibilities reduced to 1/4 mile or less south of Blanding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Weather spotters indicated visibilities reduced to 1/4 mile or less south of Blanding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 2:40 PM MST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 240 PM MST TUE DEC 14 2004 .SHORT TERM (TONIGHT THROUGH THURSDAY)... THE LEADING EDGE OF DISORGANIZED PACIFIC NORTHWEST SYSTEM WILL REACH NWRN COLORADO AFTER MIDNIGHT. TWO PIECES OF ENERGY ASSOCIATED WITH THIS SYSTEM...WEAK SURFACE COLD FRONT AND THE ONSET OF COLD ADVECTION MOVES INTO NWRN COLORADO LATE TONIGHT/EARLY WEDNESDAY MORNING. NOT MUCH MOISTURE WILL ACCOMPANY THE INITIAL WAVE...BUT THE COLD ADVECTION IS SUFFICIENT TO LOWER STATIC STABILITY AND THE BOUNDARY LAYER WILL BECOME CONDITIONALLY UNSTABLE ACROSS THE NRN VALLEYS AND NRN MOUNTAINS. IN ADDITION...SOME QG ASCENT IN NORTHWEST FLOW (H7 WINDS ABOUT 15 TO 20 KNOTS) WILL PROVIDE FOR A COMBO OF DYNAMICAL AND OROGRAPHIC LIFT. FOR SERN UTAH...CONDITIONS WILL REMAIN DRY AND STABLE WITH AREAS OF FOG...POSSIBLY DENSE. CURRENT SATELLITE VISIBLE IMAGES SHOW THAT THE STRATUS DECK HAS RETREATED BACK INTO ARIZONA...EXPECT THIS TO EXPAND ONCE AGAIN OVERNIGHT AND ANOTHER DENSE FOG ADVISORY MIGHT BE NEEDED. WEAK SURFACE FRONT DROPS SOUTHWARD ON WEDNESDAY AND REACHES THE SRN COLORADO BORDER IN THE AFTERNOON WITH SCATTERED SNOW SHOWERS EXPECTED TO FORM OVER THE SWRN COLORADO MOUNTAINS. MAIN COLD CORE ALOFT WILL MOVE OVER ERN UTAH/WRN COLORADO WEDNESDAY EVENING...BUT WINDS ALOFT WILL BE VEERING FROM NWLY TO NELY DURING THE COURSE OF THE NIGHT...NOT FAVORABLE FOR MOUNTAIN SNOW SHOWERS FOR MOST OF OUR FORECAST AREA. IN ADDITION...QG ASCENT IS WEAKER WITH THE COLD CORE THAN THE LEADING WAVE. THEREFORE...THE CHANCE OF SNOWFALL WILL TAPER OFF WEDNESDAY EVENING WITH PARTIAL CLEARING OVER THE NORTHWEST PORTION OF OUR FORECAST AREA. RETURN TO DRY CONDITIONS ON THURSDAY AS STRONG SUBSIDENCE ASSOCIATED AS STRONG RIDGE REFORMS OVER THE PACIFIC NORTHWEST. SURFACE POLAR HIGH STRENGTHENS ACROSS THE INTERMOUNTAIN WEST. LINGERING SNOW FLURRIES MAY STILL BE OCCURRING OVER THE SAN JUAN MOUNTAINS IN THE MORNING...BUT EXPECT A GOOD AMOUNT OF CLEARING FROM NORTH TO SOUTH AS THE WEATHER SYSTEM DROPS INTO ARIZONA AND NEW MEXICO. NO LONGER EXPECTING LOCAL FOG...INCLUDING SERN UTAH...APPEARS THERE WILL BE SUFFICIENT MIXING TO SCOUR OUT THE VALLEY INVERSIONS DURING THE NEXT 36 HOURS. .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...JET STREAM ANALYSIS SHOWS A LOT OF ENERGY OVER THE WESTERN PACIFIC WITH THE PROPENSITY TO CARVE A LONG WAVE TROF AROUND 160W. THIS PRODUCES A HIGH AMPLITUDE RIDGE ALONG THE WEST COAST. IT ALSO TENDS TO BE A FAIRLY DRY PATTERN FOR OUR CWA AS MOISTURE WITH ANY SHORT WAVES HAS CONTINENTAL ORIGINS. HOWEVER A SHIFT OF 10 DEGREES LONGITUDE TO THE WEST WOULD PRODUCE A LONG WAVE TROUGH OVER THE INTERMOUNTAIN WEST...ALTHOUGH THIS WOULD BE UNLIKELY BECAUSE OF BLOCKING AROUND HUDSON BAY. WITH THAT SAID EC/GFS IN GOOD AGREEMENT THRU EARLY SUNDAY THEN DRAMATIC DIFFERENCES ARE SEEN AS GFS MAINTAINS RIDGE AND EC BEATS IT DOWN. INTERESTINGLY ENOUGH THOUGH THE EC COMES BACK TO THE GFS SOLUTION AT THE END OF THE PERIOD. THURSDAY NIGHT-FRIDAY...A WEAK SHORT WAVE IN A NORTHWESTERLY FLOW ALOFT WILL PRODUCE SOME CLOUDINESS OVER THE NORTHERN MTNS BUT NO PRECIPITATION IS EXPECTED. ELSEWHERE SKIES WILL GENERALLY BE PARTLY CLOUDY. SATURDAY-MONDAY...DRY NWLY FLOW ALOFT WL PREVAIL THROUGH THE PERIOD WITH RISING HEIGHTS AND TEMPS...ALTHOUGH STRONG VALLEY INVERSIONS ARE EXPECTED WITH RAPID WARMING ALOFT. TUESDAY...LATEST GFS RUN INDICATES ANOTHER DIGGING WAVE MOVING INTO THE CENTRAL ROCKIES. INCREASING MOISTURE AHEAD OF THE SYSTEM WL BRING MOSTLY CLOUDY CONDITIONS TO THE NORTHERN ZONES...ALONG WITH A SLIGHT CHC OF SNOW TO THE MOUNTAINS. HAVE INTRODUCED LOW POPS FOR NOW...WITH DRY CONDITIONS CONT ELSEWHERE. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC/JDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 515 AM MST TUE DEC 14 2004 COZ001>014-017>023-UTZ022>025-027>029-151230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 515 AM MST TUE DEC 14 2004 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING FOR EXTREME SOUTHERN SAN JUAN COUNTY IN SOUTHEAST UTAH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... AREAS OF DENSE FOG WILL AFFECT THE LOWER VALLEYS ALONG THE COLORADO AND SAN JUAN RIVERS...FROM WEST-CENTRAL COLORADO TO SOUTHEAST UTAH THIS MORNING. VISIBILITIES WILL BE REDUCED TO LESS THAN 1/4 MILE AT TIMES. MOTORISTS TRAVELING ALONG I-70...HIGHWAY 191 OR 163 SHOULD BE PREPARED FOR DENSE FOG. LOW CLOUDS AND FOG WILL REDEVELOP THIS EVENING ACROSS SOUTHEAST UTAH. ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE POTENTIAL FOR SNOW WILL EXIST WEDNESDAY AND THURSDAY AS A SYSTEM CROSSES THE AREA FROM THE PACIFIC NORTHWEST. AT THIS TIME...THE FOCUS FOR ACCUMULATING SNOW WILL BE IN THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO. IN ADDITION...A COLD FRONT WILL BRING COLDER TEMPERATURES AND WINDY CONDITIONS TO THE REGION WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO CALL IN ANY FOG OR OTHER WEATHER-RELATED REPORTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. DJN
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431166.